Updated: March 18, 2019 2:49:16 pm
A vast majority of the most frequently prescribed medications contain at least one ingredient capable of causing an adverse allergic reaction, a US study has found. Known as inactive ingredients, these components are added to improve the taste, shelf-life, absorption and other characteristics of a pill, but the researchers found that more than 90 per cent of all oral medications tested contained at least one ingredient that can cause allergic or gastrointestinal symptoms in sensitive individuals.
Such ingredients include lactose, peanut oil, gluten and chemical dyes, scientists said. “When you’re a clinician, the last thing you want to do is prescribe a medication that could cause an adverse reaction or allergic reaction in a patient,” said C Giovanni Traverso, from Massachusetts Institute of Technology (MIT).
“This project was inspired by a real-life incident where a patient with Celiac disease was prescribed a medication and the formulation of the pill they picked up from the pharmacy had gluten in it,” Traverso said. “We wanted to understand the problem and drill down to characterise the entire universe of inactive ingredients across thousands of drugs,” he said.
Researchers analysed data on the inactive ingredients found in 42,052 oral medications that contained more than 354,597 inactive ingredients. Inactive ingredients are defined as substances that are added to a pill’s formulation but are not intended or expected to have a direct biological or therapeutic effect. Although such ingredients have been tested for safety at the population level, scattered case reports have suggested that inactive ingredients may cause adverse reactions in individuals who have allergies or intolerances.
Subscriber Only Stories
“There are hundreds of different versions of pills or capsules that deliver the same medication using a different combination of inactive ingredients,” said Daniel Reker, a postdoctoral fellow at MIT. “This highlights how convoluted the possible choices of inactive ingredients are, but also suggests that there is a largely untapped opportunity today to specifically select the most appropriate version of a medication for a patient with unusual sensitivities,” Reker said.
The team found a total of 38 inactive ingredients that have been described in the literature to cause allergic symptoms after oral exposure. Researchers reported that 92.8 per cent of the medications they analysed contained at least one of these inactive ingredients. The team found that inactive ingredients can cause an adverse reaction through an allergy or an intolerance. It is unclear what amount of an ingredient is necessary to trigger a reaction in sensitive individuals — the content of lactose in a medication, for instance, may be too low to cause a reaction in many patients, except for those with severe lactose intolerance or those taking many medications containing lactose.
“While we call these ingredients ‘inactive,’ in many cases, they are not. While the doses may be low, we don’t know what the threshold is for individuals to react in the majority of instances,” said Traverso. “This pushes us to think about precision care and about the role for regulation and legislation when it comes to labelling medications that contain an ingredient that may cause an adverse reaction,” he said.
📣 The above article is for information purposes only and is not intended to be a substitute for professional medical advice. Always seek the guidance of your doctor or other qualified health professional for any questions you may have regarding your health or a medical condition.
- The Indian Express website has been rated GREEN for its credibility and trustworthiness by Newsguard, a global service that rates news sources for their journalistic standards.